I love reducing medications and tackling polypharmacy, but it needs to be done the right way. There are numerous medications you shouldn’t stop abruptly. I lay out my most important list of dangerous medications and the serious consequences that can result if these medications are stopped abruptly.
This one is probably pretty obvious, but missing doses of seizure medications in patients who have been controlled (or not controlled) can be extremely serious. The last thing we want as healthcare professionals is to see a patient have a seizure because a medication is not available or not taken. Paying attention to adherence and refill history is critical with seizure medications.
While we’ve got a little bit of a safeguard to identify patients’ non-adherence with warfarin and its INR monitoring, many of the newer (and now preferred) anticoagulants like apixaban and rivaroxaban do not require INR monitoring. This places a greater emphasis on asking about adherence and paying attention to dispensing records to ensure that a serious outcome like stroke or blood clot doesn’t occur due to non-adherence.
Rebound hypertension and tachycardia can result if beta-blockers (i.e. metoprolol, atenolol, etc.) are abruptly discontinued. These drugs should be tapered over time to reduce this risk.
Progesterone-only pills (or POPs) are used primarily as a birth control method. These drugs are much more sensitive to missed doses than the traditional combined oral contraceptives that contain estrogen products. Even missing a dose by a few hours for some products can increase the likelihood of unintended pregnancy.
Much like beta-blockers, missing a clonidine dose or two can result in a substantial increase in blood pressure.
The two most common classes of antidepressants are SSRIs and SNRIs. These have well-documented withdrawal syndrome effects if dose(s) are missed. Typically it takes a few missed doses for some of the longer-acting agents, but some of the shorter-acting ones like venlafaxine and paroxetine may be more likely to cause issues with only a missed dose or two. Stomach upset, anxiety, insomnia, dizziness, and even flu-like symptoms may occur on account of antidepressant withdrawal.
Long Term Corticosteroids
HPA suppression is a real thing with chronic corticosteroid use and patients who abruptly discontinue long-term corticosteroids can experience steroid withdrawal symptoms. Extreme fatigue and weakness can occur if this medication is abruptly discontinued.
Insulin and Diabetes Agents
Missing insulin and other diabetes medications can cause a substantial rise in blood sugar. Serious increases in blood sugar can lead to HHS or diabetic ketoacidosis.
There are certainly more medications you shouldn’t stop abruptly that can have withdrawal effects or lead to treatment failure if stopped, but I wanted to put together my list of the ones I have seen cause issues in my practice. What other medications have you seen cause issues when doses are missed or skipped?
Did you enjoy this blog post? Subscribers are emailed new blog posts TWICE per week! In addition, you’ll get access to the free giveaways below. Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!
- 30 medication mistakes PDF
- 18+ Page Drug Interaction PDF
- 10 Commandments of Polypharmacy Webinar based on my experiences in clinical practice